If you develop a rash, hives or difficulty breathing after taking certain medications, you may have a drug allergy. While you may not experience allergic symptoms the first time you take a drug, your body could be producing antibodies to it. As a result, the next time you take the drug, your immune system may see it as an invader, and you’ll develop symptoms as your body releases chemicals to defend against it, such as:
Antibiotics that contain sulfa drugs occasionally cause allergic reactions. Nonantibiotic drugs containing sulfa are low risk for allergic reactions.
Anaphylaxis, a potentially life-threatening reaction that can impair breathing and send the body into shock; reactions may simultaneously affect two or more organ systems (for example, when there is both a rash and difficulty breathing). If this occurs, call 911 and seek emergency medical care immediately.
Nearly everyone knows someone who says they are allergic to penicillin. Up to 10 percent of people report being allergic to this widely used class of antibiotic, making it the most commonly reported drug allergy. Over time, however, the vast majority of people who once had a severe allergic reaction to penicillin lose sensitivity and can be treated safely with the drug, although 10 percent of individuals will remain allergic.